Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 13, 2002, 7:26 PM EDT for Lee County, South Carolina. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 7:26 PM EDT (23:26 UTC)
- Expired
- May 13, 2002, 8:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lee County, SC
The radar
The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:28 PM EDT | Thunderstorm Wind 60 E | Countywide, SC | Sheriff reported trees down across the county. |
| May 13, 8:02 PM EDT | Thunderstorm Wind 60 E | Lamar, SC | Emergency manager reported trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 13, 7:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1967 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 132326
SVRCAE
SCC061-140000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EDT MON MAY 13 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 800 PM EDT.
* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS 6 MILES WEST OF BISHOPVILLE. MOVEMENT WAS
EASTWARD AT 55 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BISHOPVILLE.
THIS IS A DANGEROUS STORM. SEEK SHELTER NOW
LAT...LON 3416 8056 3399 8048 3424 7951 3447 7961
RC/JLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:04 PM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 13, 3:04 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE COLUMBIA SC 304 PM EDT MON MAY 13 2002 DISC: 19Z SURFACE ANALYSIS SHOWS THE COLD FRONT ALONG/JUST WEST OF THE MOUNTAINS. SATELLITE SHOWS SOME CLOUDS MOVING ACROSS THE AREA THIS AFTERNOON. REGIONAL RADAR COMPOSITE SHOWS SHOWERS/THUNDERSTORMS STILL WEST OF THE AREA MOVING EAST-NORTHEAST. ONCE THE EVENING ACTIVITY GOES BY...WEATHER WILL BECOME MUCH MORE TRANQUIL AND PLEASANT FOR THE REMAINDER OF THE WEEK. MODELS IN GOOD AGREEMENT WITH PATTERN OVER THE NEXT FEW DAYS. MID AND UPPER LEVEL SOUTHWEST FLOW ALOFT THIS AFTERNOON WILL GRADUALLY WESTERLY AND NORTHWEST WITH TIME. SHORT WAVE ACROSS THE KY/TN VALLEY THIS AFTERNOON WILL MOVE ACROSS THE AREA LATER TONIGHT. AIRMASS HAS BECOME WEAKLY TO MODERATELY UNSTABLE THIS AFTERNOON...WESTERN HALF OF THE AREA CURRENTLY UNDER A SEVERE THUNDERSTORM WATCH THROUGH EARLY EVENING. EXPECT BAND OF SHOWERS AND THUNDERSTORMS ALONG/AHEAD OF COLD FRONT TO PROGRESS EASTWARD ACROSS THE AREA LATE THIS AFTERNOON INTO EARLY THIS EVENING. AT THE SURFACE...COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING AND OFF THE COAST BY MORNING. HIGH PRESSURE WILL BUILD EASTWARD ACROSS THE AREA THROUGH WEDNESDAY. WINDS RATHER BRISK THIS AFTERNOON...WILL GRADUALY DIMINISH AS HIGH PRESSURE BUILDS EASTWARD. GUIDANCE POPS AND LOCAL POPS VERY CLOSE FOR EVENING PRECIPITAION...ALSO FAIRLY CLOSE WITH TEMPS THROUGH MID WEEK. FCSTID = 22 CAE 57 78 49 80 / 40 0 0 0 AGS 55 80 47 82 / 40 0 0 0 SSC 57 79 49 80 / 40 0 0 0 OGB 57 80 49 82 / 40 0 0 0 .CAE... GA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT MONDAY FOR ZONES GAC040...GAC063...GAC064...GAC065. SC...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT MONDAY FOR ZONES SCC003...SCC037...SCC039...SCC063...SCC065...SCC071...SCC079... SCC081. LCV
In the hours before
Local storm report, May 13, 6:38 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
638 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM CITY OF SALUDA SC WIND DAMAGE
05/13/02 SALUDA NUMEROUS TREES AND POWER
LINES DOWN IN THE CITY OF
SALUDA
612 PM LINCOLNTON GA WIND DAMAGE
05/13/02 LINCOLN NUMEROUS TREES AND POWER
LINES DOWN IN THE CITY OF
LINCOLNTON
JDBThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 45 min |
| May 13, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 38 min |
| May 13, 6:21 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more | 54 min |
| May 13, 6:31 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 44 min |
| May 13, 6:49 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.